RSS Feed Print
my husband is a constant walker
Dollbaby
Posted: Wednesday, October 22, 2014 1:31 AM
Joined: 10/14/2014
Posts: 3


My husband with early onset alz in April. He walks all the time and I  mean all the time. 20 to 30 minute walks 3 to 6 times a day. Plus little walks, when we go to get gas at Sams he gets out of the car and walks until it is our turn, he walks if I go into Chic fila. When I go to the doctor or take our son to the doctor he will go outside and walk, often blocks away. He refuses daycare and was so agitated about being there that he wouldn't go in, tried to leave, and it ended up with me staying there with him all 3 times. The day center suggested meds to calm  him down a bit. I get an aide from the VA 10 hours a week; aide service from the state hasn't started yet. He hates having aides and told me he would hurt the aide (he has not and the doctor gave him a small dose of seroquel. Now that it is getting dark he wants to walk at night (7pm I'm worry but the other night he wanted to go out at 10 and I had to distract him. By the way is size, 6'2" and 270 weight can be intimidating. On Friday he will see the psychiatrist. I can track his walks by cell phone .Anybody?
llee08032
Posted: Wednesday, October 22, 2014 6:08 AM
Joined: 5/20/2014
Posts: 4408



Ask the psychiatrist if your husband is having Extrapyramidal symptoms from one of his medications? If so the meds can be changed, adjusted, or another med can be added to counteract the side effect of Akathisia. Perhaps even call the Dr who is prescribing beforehand. This is very unpleasant and unnerving for the person experiencing this side effect of psychiatric meds and meds to treat AD and needs to be addressed immediately if this is the case. This could be a dangerous side effect for someone with AD who wants to wander out at night! Please refer to my post on Extrapyramidal symptoms. Ask if he could be prescribed Cogentin. Has this just started since being put on a new med? Don't let the doctors over-talk you and arm yourself with knowledge and education about all the medications and treatment. Good luck and please let us know how you and your husband are doing.

Akathisia is closely related to dyskinesia. Akathisia is an extreme form of internal or external restlessness. It may be a complete inability to sit still, with an undeniable urge to be moving constantly. Or it may be an entirely inner feeling of jitteriness or shakiness. Akathisia can be exhausting and debilitating. In fact, severe akathisia may put an individual at risk for suicide, simply because it can be so unbearable.
 
Tardive akathisia refers to akathisia that occurs after long-term medication use, and may become permanent.

alz+
Posted: Friday, October 24, 2014 7:19 AM
Joined: 9/12/2013
Posts: 3608


I feel for both of you. Anti psychotics used for non psychosis can result in temper flares, rages, and permanent physical problems. Seroquel in particular caused my legs to cramp and thrash.
 

  The term AKATHISIA is new to me. Found this link helpful:

 

http://www.ask.com/wiki/Akathisia?o=2800&qsrc=999&ad=doubleDown&an=apn&ap=ask.com

Description

Akathisia may range in intensity from a sense of disquiet or anxiety, to severe discomfort, particularly in the knees. Patients typically pace for hours because the pressure on the knees reduces the discomfort somewhat; once their knees and legs become fatigued and they are unable to continue pacing, they sit or lie down, although this does not relieve the akathisia.

Abstract

************************************************************************

The psychiatrist who treated me for many years changed my medications with the ALZ diagnosis. Seroquel felt like having my insides squeezed, and left me with a permanent movement disorder in my jaw and tongue. I did NOT use it long term.
 
 ALZ people are not psychotic and often respond badly to those medications. Even the usual anti-depressants can cause horrible side effects. The one my doctor said was approved for ALZ agitation and depression is Zoloft, and at a low dose esp for women. It helped reduce my fear.
  
  My sense of what you describe is the illness or a medication is amping up a need to flee and he is trying to burn it off. My guess is FEAR chemicals are torturing him and he is doing his best to control it through physical exhaustion.
  Please let us know how this goes, hope he finds some peace and how wonderful you are to be so aware and helpful. Maybe he could walk with other men? I know the pressure those drugs create in the body and mind - awful - although many people on boards report using them to quiet agitation. In my experience THC in cannabis quiets the fear and eases the tension and has no bad side effects. The VA is aware of medical marijuana but doubt they would write a script for it. You never know. I have posted information on the science behind MM.
 
  Love and courage
 

Iris L.
Posted: Friday, October 24, 2014 3:05 PM
Joined: 12/15/2011
Posts: 18509


alz+ wrote:
 
 ALZ people are not psychotic and often respond badly to those medications.  
   
    
  

Some patients with dementia DO develop psychosis.  Psychosis is a loss of contact with reality exhibited in part by having delusions and hallucinations.  In common vernacular, being "psychotic" is considered bad.  But psychosis is a medical term.    

 

Medications can be used to treat psychosis.  They do help ameliorate the psychotic thoughts.  Some medications are more designed to treat psychosis and are called anti-psychotics.  Other psychotropic medications may treat psychosis also. 

All medications have side effects, which should be watched for.  The patient's response to medication in terms of relief of psychotic thoughts and degree of side effects should be observed for. 
 

 

Medications are not the only treatment for psychosis.  Non-drug treatments should be attempted first.  Psychosis may be brought on by misperceptions of the environment.  Management of the environment is vital. 

 

The main point is to help the patient with what resources are available.

Iris L.